Main Article Content
Aim: Hypernatremia is a recognized complication of poorly constituted Oral Rehydration Solution (ORS) use that can cause neurological manifestations which require careful but often challenging management to prevent morbidity and mortality. Herein we report a case of symptomatic hypernatremia in a 2-year-old boy following ingestion of poorly constituted Oral Rehydration Solution (ORS) and highlight challenges in management.
Presentation of Case: This is a case report of a 2-year-old male who presented with a four-day history of vomiting and fever. He received four litres of hyper-concentrated ORS (1 packet of ORS to 0.7 l of water) prior to presentation. At presentation, he was lethargic and subsequently lapsed into unconsciousness. He also developed focal and generalized seizures. Serial serum electrolytes testing showed hypernatremia which ranged from 157-161 mmol/L in the first 48 hours of admission for which appropriate intravenous fluids were given. Serum sodium levels gradually returned to normal (140-142 mmol/L) with treatment. He subsequently regained full consciousness after four days in a coma and was discharged home in satisfactory clinical condition.
Conclusion: This case is being reported to highlight the important role of proper history taking, careful fluid and electrolyte monitoring in the diagnosis and care of this condition and emphasise on adequate education of caregivers by clinicians and the mass media on appropriate preparation of ORS.
Quereshi UA, Bhat JI, Ali SW, Mir AA, Kambay AH, Bhat IN. Acute salt poisoning due to different oral rehydration solution (ORS) Packet sizes. Indian J Paed. 2010; 77(6):679-680.
Afroz S. Use of improperly mixed oral rehydration salts (ORS) and hypernatraemia in children – A burning issue. Paed Neph J. Bang. 2018;3(2):77-82.
Uchendu UO, Emodi IJ, Ikefuna AN. Pre-hospital management of diarrhoea among caregivers presenting at a tertiary health institution: implications of practice and health education. African Health Sci. 2011; 11(1):41-47.
Agbolade MO, Dipeolu IO, Ajuwon AJ. Knowledge and use of oral rehydration therapy (ORT) among mothers of under-five children in a military barrack in Ibadan, Nigeria. Afr. J. Biomed Res. 2015;18:7- 15.
Mushin SA, Mount DB. Diagnosis and treatment of hypernatraemia. Best Pract Res Clin Endocrinol Metab. 2016;30(2): 189-203.
Milionis HJ, Liamis G, Elisaf MS. Hypernatremia in hospitalized patients: A sequel of inadvertent fluid administration. Arch Intern Med. 2000;160:1541-1542.
Milionis HJ, Liamis G, Elisaf MS. Appropriate treatment of hypernatraemia in diabetic hyperglycaemic hyperosmolar syndrome. J intern med. 2001;249:273-276.
Castilla-Geurra L, del Carmen Fernandez- Bolanos R. Electrolyte disturbances and seizures. Epilepsia. 2006;47:1990-1998.
Victor M, Ropper AH, Adams RD. Adams and Victor’s principle of Neurology 7th ed. New York (NY): Mc Graw-Hill; 2011.
Kliegman RM, Stanton BF, Geme JW, Schor NF. Nelson textbook of paediatrics. 20th ed. 2016;350-352.
Akpede GO, Omotara BA, Webb GD, Igene JO. Caretaker’ knowledge and preparation abilities of Salt-Sugar Solution in North-Eastern Nigeria. J Diarrhoeal Dis Res. 1997;15(4):232-40.
Fayad IM, Kamel M, Hirschhorn N, Abu-Zikry M. Hypernatraemia surveillance during a national diarrhoeal disease control project in Egypt. The Lancet. 1992; 339:389-393.
Uwaezuoke SN, Tagbo BN, Okoro BA.Knowledge and utilization of Oral Rehydration Therapy (ORT) among Mothers in Enugu, Nigeria: A Health Facility Survey. OJM jan-june 2003; 15(1&2):45-48.
Oh-Young K. Electrolyte Disturbances and Seizures. J Neurocrit Care. 2011;4:1-6.
Das SK, Afroze F, Ahmed T, et al. Extreme hypernatraemic dehydration due to potential sodium intoxication: consequences and management for an infant with diarrhoea at an urban intensive care unit in Bangladesh: A case report. J Med Case Reports. 2015;9:124.